Alert archive / New York / Small Craft Advisories in 2023
Small Craft Advisory 71, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Aug 6, 2023, 4:38 AM EDT. It took effect at Aug 6, 2023, 2:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2023, 4:38 AM EDT (08:38 UTC)
- In effect from
- Aug 6, 2023, 2:00 PM EDT
- Expired
- Aug 6, 2023, 10:22 PM EDT
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
198 WHUS71 KBUF 060838 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 438 AM EDT Sun Aug 6 2023 LOZ042-061645- /O.NEW.KBUF.SC.Y.0071.230806T2100Z-230807T0600Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 438 AM EDT Sun Aug 6 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM EDT MONDAY... * WHAT...East winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...From 5 PM this afternoon to 2 AM EDT Monday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Reynolds
4 follow-up statements
578 WHUS71 KBUF 061342 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 942 AM EDT Sun Aug 6 2023 LOZ042-062145- /O.EXT.KBUF.SC.Y.0071.230806T1800Z-230807T0600Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 942 AM EDT Sun Aug 6 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT MONDAY... * WHAT...East winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...From 2 PM this afternoon to 2 AM EDT Monday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
330 WHUS71 KBUF 061741 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 141 PM EDT Sun Aug 6 2023 LOZ030-070145- /O.EXB.KBUF.SC.Y.0071.230806T1800Z-230807T0300Z/ Lower Niagara River- 141 PM EDT Sun Aug 6 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Northeast winds 15 to 20 knots expected. * WHERE...The Lower Niagara River. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ042-070145- /O.CON.KBUF.SC.Y.0071.230806T1800Z-230807T0600Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 141 PM EDT Sun Aug 6 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY... * WHAT...East winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 2 AM EDT Monday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
982 WHUS71 KBUF 062038 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 438 PM EDT Sun Aug 6 2023 LOZ043-070445- /O.EXA.KBUF.SC.Y.0071.000000T0000Z-230807T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 438 PM EDT Sun Aug 6 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT MONDAY... * WHAT...East winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Sodus Bay. * WHEN...Until 2 AM EDT Monday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ042-070445- /O.CON.KBUF.SC.Y.0071.000000T0000Z-230807T0600Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 438 PM EDT Sun Aug 6 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY... * WHAT...East winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 2 AM EDT Monday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ030-070300- /O.CON.KBUF.SC.Y.0071.000000T0000Z-230807T0300Z/ Lower Niagara River- 438 PM EDT Sun Aug 6 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Northeast winds 15 to 20 knots. * WHERE...The Lower Niagara River. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JLA
460 WHUS71 KBUF 070222 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1022 PM EDT Sun Aug 6 2023 LOZ042-043-070330- /O.CAN.KBUF.SC.Y.0071.000000T0000Z-230807T0600Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 1022 PM EDT Sun Aug 6 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... East winds have diminished and will shift southeast overnight. $$ LOZ030-070330- /O.CAN.KBUF.SC.Y.0071.000000T0000Z-230807T0300Z/ Lower Niagara River- 1022 PM EDT Sun Aug 6 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... Northeast winds have diminished and will shift southeast overnight. $$ JLA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 6, 2:42 AM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 6, 2:42 AM EDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 242 AM EDT Sun Aug 6 2023 .SYNOPSIS... High pressure over the Lower Lakes will weaken while drifting off towards New England today. Unsettle weather will return by tonight...this as an area of low pressure and frontal boundary approaches the region. Additional chances for showers and storms will be possible Monday through Tuesday...some of these storms will have the potential to produce gusty winds and heavy rainfall. Fair weather will finally return by Wednesday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Some patchy fog will be possible in the river valleys of the S. Tier and Black river valley east of Lake Ontario overnight. Otherwise...quiet dry weather will continue over the CWA. Lows ranging from the upper 40s to mid 50s across the North Country...and the mid to upper 50s elsewhere. Weakening sfc high over the Lower Lakes will drift off into New England today. That said...it will maintain dry weather for much of the region until late into the afternoon and evening. Highs today will top out in the low to mid 80s. Tonight...a convectively enhanced shortwave will push a warm front across our forecast area. The surge of warmer more humid air will lead to the likelihood of showers and thunderstorms over the western counties...while chc pops will be found east of Lake Ontario. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... Showers and thunderstorms will likely be ongoing east-southeast of Lake Ontario as a surge of warm, moist air moves into the region Monday morning. This activity will move north-northeast into far northern NY while drier conditions moves in its wake due to the loss of ascent. A surface low near southern Ontario and Lake Erie Monday morning will move northeast towards Lake Ontario Monday. A cold front will approach the region. Muggy conditions expected Monday with dewpoints in the 70s and PWATS around 1.5 inches. A mid-level trough will move across the Great Lakes region Monday. Destabilization will likely occur behind the exiting rain and showers across western NY. Although amount of cloud cover is in question, convection will likely form along and east of lake breeze boundaries across western NY through the afternoon. High confidence that less instability will be present east of Lake Ontario Monday. An area of enhanced mid-level flow will move from the central Appalachians into the Northeast region and elongate shear profiles. While the more favorable location for strong storms is south of New York State, instability and sufficient effective shear will be present across the western Southern Tier into the Finger Lakes region. Some guidance such as the NAM shows a convective system moving into western NY Monday afternoon. Main hazards for storms are damaging winds and heavy rainfall which may lead to localized flash flooding. High temperatures wil rise into the upper 70s to low 80s Monday. The surface low will slowly move east across Lake Ontario Monday night. The cold front will continue to approach the region with upstream showers and thunderstorms moving into western NY Monday evening. Heavy rain and gusty winds are remain possible Monday night. Guidance differs with the speed of the cold front Monday night into Tuesday and for that, chances for showers and thunderstorms persist across the region. Lows will range in the 60s Monday night. If the slower guidance pans out, showers and a few strong thunderstorms could be possible Tuesday, mainly in the afternoon. Highs will reach the mid to upper 70s, low 70s across the higher terrain. Chances for showers and thunderstorms decrease from west to east Tuesday night with low temperatures in the upper 50s to low 60s. In summary, multiple rounds of showers and thunderstorms are possible Monday through Tuesday. Rainfall amounts will likely exceed 1-2 inches, with isolated higher amounts possible east of Lake Ontario. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Wednesday will bring generally a dry start to the long term period with a ridge moving into the region and high pressure over the mid- Atlantic coast. There will be the potential for a few instability showers/storms with daytime heating, but guidance is still a bit split on that potential. A weak warm front looks like it will shift north across the area Wednesday night, which may cause a few showers/storms to develop. A cold front will track across the area on Thursday into Thursday night with showers and thunderstorms ahead of and along it. Rainfall with some of the showers and storms could be at least moderately heavy as PWats so far look to increase above 1.50". Some guidance is split on both the timing and rainfall amounts. Most of the models have a secondary sfc low track north along the front, increasing the rainfall amounts, but exactly where that second low tracks and its strength is uncertain among the guidance. Thursday could turn into a wetter day than what is currently expected. Showers should taper off from west to east through the night Thursday night. Zonal flow to weak ridging on Friday will provide some dry time through the evening on Friday. The chance for showers and storms will start to increase through the night on Friday night and into the day on Saturday. This will occur as an area of low pressure and frontal system track toward and then across WNY and north central NY. There is still plenty of uncertainty with the track of the system varying from right over the forecast area, to well south and east of the forecast area. Temperatures for the long term period will generally be within a few degrees of normal. && .AVIATION /07Z SUNDAY THROUGH THURSDAY/... VFR will be found across most area terminal overnight. KJHW and KART may see some fog develop between 07Z-11Z with localized MVFR/IFR. Any fog/stratus and attendant restrictions will mix out fairly quickly after sunrise...leaving behind VFR conditions for the rest of the day. Later in the afternoon some 5-10 kft ceilings will develop across far western New York out ahead of an approaching warm front...with a few showers becoming possible across the Southern Tier by late in the afternoon and evening. Low pressure and its frontal boundary will approach the region with increasing chances for showers and some thunderstorms across far western New York this evening. MVFR/IFR CIGS will then likely develop with its arrival between 21Z-00Z across the S. Tier to include KJHW. Elsewhere...VFR CIGS will slowly deteriorate to MVFR for all other terminals (KBUF, KIAG, and KROC) by tonight. That said...KART will mainly see VFR for much of the night. CIGS there will likely not see much chance until after 09Z. Outlook... Monday...VFR/MVFR. Showers likely with a chance of thunderstorms. Some storms could produce strong winds and heavy rainfall. Tuesday...VFR/MVFR. Showers and thunderstorms winding down in the later afternoon and evening. Wednesday...VFR. Thursday...VFR with scattered showers and thunderstorms. && .MARINE... Generally light (less than 10 knot) winds will prevail across the Lower Great Lakes overnight. Winds will become easterly and pick up today with the approach of the surface low and its frontal boundary. East winds 10 to 20 knots today will become to the southeast and/or south tonight...then shift to southwest and then northwest for Monday night and Tuesday. It's possible this will require small craft headlines at some times and locations depending on wind direction... especially the western end of Lake Ontario today... northeastern Lake Ontario Monday...and then along the south shores of both lakes later Monday night and Tuesday. There is also the potential for showers and thunderstorms beginning this evening through Monday night, resulting in locally higher winds and waves. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR NEAR TERM...AR/JJR SHORT TERM...HSK LONG TERM...SW AVIATION...AR/JJR MARINE...AR/JJR
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:48 AM EDT | Beach Hazards Statement | BUF | Monroe, Niagara, Orleans | 13 hr |
| Aug 6, 6:32 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus | 58 min |
Nearby
Small Craft Advisories in New York, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.